TB in Cirrhosis of Liver

                                                         Treatment of TB in Compensated Cirrhosis of Liver

(WJG guideline)

 

Proposed regimens

  • 1. Rifampicin + Isoniazide + Pyrazinamide + Ethambutol for 2 months followed by Rifampicin + Isoniazide for 4 months
  • 2. Rifampicin + Isoniazide + Fluoroquinolone/Aminoglycoside + Ethambutol for 2 months followed by Rifampicin + Isoniazide for 4 months
  • 3. Rifampicin + Isoniazide + ethambutol for 2 months followed by Rifampicin + Isoniazide for 7 months

                            Proposed treatment of TB according to stage of liver cirrhosis

Child’s A:

  • – 2 hepatotoxic drugs can be used namely INH + Rifampicin with/without Pyrazinamide (low dose)
  • – Duration: 6-9 months

Child’s B:

  • – Ideally 1 hepatotoxic drug is used in combination
  • – Pyrazinamide avoided
  • – Duration: 9-12 months

Child’s C:

  • – No hepatotoxic drugs to be used
  • – 2nd-line drugs like streptomycin, ethambutol, Fluoroquinolone, amikacin, kenamycin can be used for extended duration of 12 months or more
  • – Role of aminoglycoside may be limited due to reduced renal reserve in these patients

Proposed regimens (containing only single hepatotoxic drug)

  • 1. Rifampicin + Ethambutol + Fluoroquinolone ± Aminoglycoside for 9-12 months
  • 2. Isoniazide + Ethambutol + Fluoroquinolone ± Aminoglycoside for 9-12 months
  • 3. Ethambutol + Fluoroquinolone ± Aminoglycoside for 12-24 months
  • 4.If encephalopathy is present Ethambutol + Fluoroquinolone + Cyclosporine + Aminoglycoside for 18-24 months

 

Risk factors for Anti TB drug induced hepatitis

  • – Advance age
  • – Female sex
  • – Alcoholism
  • – Underlying liver disease
  • – Acetylator phenotype
  • – N-acetryltransferase activity
  • – Glutathion-s transferase activity
  • – HBV, HCV infection, HIV infection
  • – Malnutrition

                                Monitoring for development of hepatotoxicity

  • – Drug induced liver injury usually occurs in the first 2 months of treatrment
  • – Clinical, biochemical and histological features of drug induced hepatotoxicity is hard to distinguish from viral hepatotoxicity

      Signs/ symptoms of liver injury 

  • – Jaundice
  • – Abdominal pain
  • – Nausea
  • – Vomiting

                                 Monitoring

  • – LFT: Weekly for initial 2 months followed by once monthly
  • – If clinically warranted, LFT may be done any time during the course of therapy
  • – If ALT, AST >5 ULN or >400 IU/ml or S. bilirubin >2.5 mg/dl from baseline after exclusion of acute hepatitis
  •               • Stop Anti-TB drugs
  •               • Wait for AST/ALT and bilirubin to return to baseline or <2 ULN

 or

  • Attempt to continue 3 non-hepatotoxic drug
  •           • Restart with Rifampicin 150 mg/day
  •           • Do LFT 3-7 days interval
  •           • Increase dose by 150 mg every 7-14 day till full dose (450 mg/day)
  •           • Similarly dstart INH if required
  •           • Complete full ATT
  •           • Stop temporary drugs

*There is no data to reintroduce Pyrazinamide after development of hepatotoxic episode

*If any single drug is implicated as the cause, it is permanently eliminated from the regimen

*If a second episode of hepatotoxicity occurs after full institution of anti-TB therapy, all hepatotoxic drugs should be stopped and extended duration anti TB therapy with no potentially hepatotoxic drug should be provided

Any of the following criteria raises the possibility of anti-TB drug induced hepatotoxicity

  • – 5 times rise of AST/ALT of ULN
  • – Bilirubin 1.5 mg/dl
  • – Any increase in AST,ALT above pre-treatment level with anorexia, nausea, vomiting and jaundice

Mild toxicity:

  • – If the rise of transaminase is <5 times of ULN

Moderate toxicity:

  • – If transaminase rise to 5 times ULN but less than 10 times of ULN

Severe toxicity:

  • – If transaminase rise >10 times of ULN
  • Asymptomatic increase in AST occur in 20% patients receiving anti-TB 4 drug regimen
  • If the patient is asymptomatic, therapy should not be altered because of modest elevation of AST, but the patient should be more closely monitored

Management of Anti-TB drug induced hepatitis

  • – Stop all potentially hepatotoxic drugs till complete clinical and biochemical resolution of hepatotoxicity
  • – Anti-TB drug should be interrupted when transaminase level increases to 3-5 times the upper limit of normal. This limit has not been defined in patients with transaminase values already elevated before starting therapy
  • – In the interim period, at least 3 non-hepatotoxic drugs such as ethambutol, streptomycin and quinolones( levofloxacin, ofloxacin, ciprofloxacin) can be used after appropriate evaluation of renal function and visual acuity

Restart of anti-TB

  • – The phased manner
  • – The sequential order of restarting anti TB drug
  •             Isoniazide
  •                    
  •             Rifampicin
  •                    ↓
  •             Pyrazinamide
  • – Daily monitoring of patients and liver function

Restarting of INH:

– 50 mg/day: 1st day  then 300 mg/day over 2-3 days if well tolerated

Restarting of Rifampicin:

  • 75 mg/day: 1st day then
  • 300 mg/day: after 2-3 days
  • 400 mg/day or 600 mg/day: after next 2-3 days

Restarting of Pyrazinamide:

  • 250 mg/day: 1st day
  • 1000 mg/day after 2-3 days then
  • 1500mg/day (<50kg wt.)) or 2000 mg/day (>50 kg wt.) after 2-3 days

 


Copyrights © 2021 Arefin | Gastroenterology | Developed by Chumbok IT